Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 80, NWS Memphis, TN

May 17, 2018Craighead County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 17, 2018, 1:35 PM CDT for Craighead County, Arkansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 1:35 PM CDT (18:35 UTC)
Expired
May 17, 2018, 2:00 PM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Craighead County, AR

The radar

The Memphis radar (KNQA), 73 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WUUS54 KMEG 171835
SVRMEG
ARC031-171900-
/O.NEW.KMEG.SV.W.0080.180517T1835Z-180517T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
135 PM CDT THU MAY 17 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Craighead County in eastern Arkansas...

* Until 200 PM CDT.

* At 135 PM CDT, a severe thunderstorm was located near Lake City,
  moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lake City, Monette, Black Oak, Lester, Poplar Ridge, Mangrum and
  Macey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3580 9031 3574 9038 3595 9056 3596 9037
TIME...MOT...LOC 1835Z 145DEG 13KT 3582 9037 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:20 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 17, 12:20 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1220 PM CDT Thu May 17 2018

.DISCUSSION...
Updated for 18z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1106 AM CDT Thu May 17 2018/

DISCUSSION...
MCV across east central Arkansas will continue to slowly shift
east today...with current band of diffuse convection out ahead
lifting north and east as well. The lack of denser clouds in the
north is where the strongest convection is likely to form.
Colliding outflows will also play a role in generating a few
strong storms with near quarter size hail and possible
microbursts. Coverage will slowly diminish this evening with the
eastern counties continuing to see a few passing nocturnal
showers.

JAB

&&

.PREV DISCUSSION... /issued 644 AM CDT Thu May 17 2018/

UPDATE...
Updated for 12Z Aviation Forecast Discussion below.

PREV DISCUSSION... /issued 403 AM CDT Thu May 17 2018/

DISCUSSION...Surface analysis this morning places a quasi-
stationary boundary bisecting Arkansas and into Southeast
Missouri. GOES-16 Satellite trends along with regional WSR-88D
trends indicate yesterday's residual Mesoscale Convective Vortex
(MCV) centered just east of Little Rock. Showers and thunderstorms
have increased somewhat in coverage over Arkansas overnight. As
of 3 AM CDT, temperatures across the Mid-South are predominantly
in the 60s with a few locations in the lower 70s.

The aforementioned MCV will slowly move east today across the
Lower Mississippi Valley and into the Mid-South. Short term models
including CAM solutions indicate scattered showers and
thunderstorms becoming more numerous this afternoon as this MCV
interacts with a warm, moist and unstable airmass. Overall shear
remains weak with convective development leaning towards
thunderstorms with pulse type characteristics. A few strong
thunderstorms with perhaps an isolated severe thunderstorm will be
possible especially this afternoon through early evening with
damaging winds being the primary severe weather threat if
thunderstorms can reach severe limits. Localized heavy rainfall
will also be possible as precipitable water values are approaching
2 inches.

Short term models indicate an upper level low over Northeast
Kansas will gradually move Southeast towards East Central
Missouri/Southern Illinois by Friday night. Additional showers and
thunderstorms are possible especially during the afternoon/early
evening peak heating but expecting coverage to decrease somewhat
for Friday into Saturday as better convective coverage will be
mostly northeast of the forecast area and weak shortwave ridging
temporarily builds into the Lower Mississippi Valley.

Long term models indicate an unsettled pattern will return to the
region for next week starting out with southwest upper level flow
aloft and the potential for showers and thunderstorms each day,
especially during the afternoon/early evening hours. Potential may
increase for perhaps the development of MCS's later next week as
upper level flow transitions to northwest flow aloft and a weak
front drops into the Lower Mississippi and Tennessee Valleys and
becomes nearly quasi-stationary.

CJC

&&

.AVIATION...
18Z TAFs

A slow eastward track of a pair of upper level disturbances will
continue to trigger scattered showers and thunderstorms for all
the TAF sites this period. This activity will likely bring periods
MVFR and IFR conditions as well. Later in the period IFR stratus
and patchy fog will effect the sites. Winds will be light with a
slight directional bias from the north or east. Brief higher winds
expected in thunderstorms.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 17, 4:07 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
407 AM CDT Thu May 17 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
407 AM CDT Thu May 17 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms to perhaps an isolated severe
thunderstorm is possible this afternoon into early evening across
the Mid-South. Damaging winds along with localized heavy rainfall
are the threats if a thunderstorm develops and reaches severe
limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 17, 9:47 AM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
947 AM CDT THU MAY 17 2018

MSZ008-171515-
Tate MS-
947 AM CDT THU MAY 17 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 AM CDT
FOR...

Tate County in northwestern Mississippi...

At 946 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Senatobia, moving northeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tate County should monitor this storm closely.

LAT...LON 3464 9009 3473 8997 3473 8996 3474 8996
      3475 8993 3477 8991 3477 8973 3474 8972
      3469 8972 3469 8970 3458 8967 3456 8967
      3455 8977 3455 9000
TIME...MOT...LOC 1446Z 233DEG 13KT 3459 8995
Local storm report, May 17, 11:32 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 AM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      BONO                    35.91N 90.80W
05/17/2018                   CRAIGHEAD          AR   PUBLIC

             6 INCHES OF WATER FLOODED INTERSECTION OF COUNTY ROAD
            323 AND 324 NEAR BONO.

&&

MRM
Local storm report, May 17, 12:05 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1205 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      WALCOTT                 36.03N 90.67W
05/17/2018                   GREENE             AR   DEPT OF HIGHWAYS

            STATE ROAD 141 NEAR WALCOTT CLOSED DUE TO FLOODING.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:20 PM CDTSpecial Weather StatementMEGMississippi25 min
May 16, 8:21 PM CDTSpecial Weather StatementMEGCrittenden24 min
May 16, 8:34 PM CDTSpecial Weather StatementMEGClay26 min
May 17, 3:13 AM CDTSpecial Weather StatementMEGRandolph47 min
May 17, 3:37 AM CDTAreal Flood AdvisoryMEGRandolph113 min
May 17, 5:09 AM CDTAreal Flood AdvisoryMEGCraighead, Greene, Lawrence, Randolph111 min
May 17, 7:13 AM CDTAreal Flood AdvisoryMEGGreene, Lawrence, Randolph2 hr
May 17, 7:40 AM CDTFlash Flood WarningMEGCraighead, Greene, Lawrence, Randolph3 hr
May 17, 2:02 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene43 min
May 17, 3:44 PM CDTSpecial Weather StatementMEGClay, Greene46 min
May 17, 4:03 PM CDTAreal Flood AdvisoryMEGCrittenden117 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.